Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Peripartum Hyperkalemia caused by Magnesium Sulfate Infusion in a Woman with Hemodialysis Dependent End Stage Renal Disease
Abstract Number: S1D-7
Abstract Type: Case Report/Case Series
Pregnancy in the setting of renal failure has higher rates of adverse events, and necessitates increased monitoring and treatment. Pregnant women with ESRD have higher rates of hypertension, and 50% of pregnancies are complicated by preeclampsia (1). Special consideration must be given to volume status, acid-base disturbances and electrolytes (1). We describe a novel case of a parturient with ESRD on hemodialysis with superimposed preeclampsia who developed clinically significant hyperkalemia following magnesium infusion
A 32-year-old G2P1001 Hispanic woman with morbid obesity, chronic hypertension, type II diabetes, and end-stage renal disease (ESRD) requiring hemodialysis (HD) presented to labor and delivery with preeclampsia diagnosed based on severe range blood pressures. Her first pregnancy was complicated by preeclampsia and arrest of dilation, requiring a low transverse caesarean delivery (LTCS). The patient’s ESRD, secondary to diabetes and hypertension, was managed with HD via her fistula five times a week. Pre-operative laboratory values revealed a potassium (K) of 4.9 mEq/L. The patient was started on 2 gram magnesium (Mg) bolus for seizure prophylaxis, and a repeat LTCS was performed under combined spinal-epidural analgesia.
She underwent an uneventful LTCS with a blood loss of 850 ml and received 1000 cc of lactated ringers (LR). Five hours postoperatively, the patient began to have premature ventricular contractions and became somnolent. Mg was discontinued due to concerns for Mg toxicity. Laboratory analysis revealed an elevated K of 7.1 mEq/L. An EKG showed elevated T waves and QTc of 480 milliseconds (Figure 1). Calcium gluconate, insulin and dextrose, and kayexlate were administered emergently. HD was initiated through the existing fistula. Following HD, the K decreased to 4.6 mEq/L.
Hyperkalemia caused by magnesium infusion is a rarely known and poorly understood phenomenon. While the exact mechanism of magnesium induced hyperkalemia is not well understood, it could be secondary to a transcellular shift, impaired excretion, or decreased clearance of potassium. Products that can elevate K levels (i.e blood, LR, succinylcholine, beta-blockers) must be given judiciously. Successful management requires a multidisciplinary approach involving the anesthesiologist, obstetrician, and nursing staff.
(1) Sachdeva M et al. Clin Kidney J 2017;10:276-81.